The Importance of Correct Dosage Calculations in Medication Administration
Reasons Why Correct Dosage Calculations are Important
- Safety Medication Errors
- A medication error is an event which could cause or lead to harm a patient. (see Case Study below for an example)
- In the PN program we are required to pass a Pharmacology Math exam with 100%
The BCCNP Medication Administration Practice principle #3 states “LPNs adhere to the ‘rights’ of medication administration. These include Right Medication, Right Client, Right Dose, Right Time, Right Route, Right Reason and Right Documentation.”
7 Rights and 3 Checks of Medication Administration
The 7 Rights:
1.Right Patient 5. Right Drug
2.Right Dose 6. Right Route
3.Right Time 7. Right Reason
The 3 Checks:
1)The first check is when the medications are pulled or retrieved from where they are kept
2)The second check is when preparing/pouring of the medications before administration
3)The third Check occurs after the medication has been prepared before taking it to the patients bedside.
Medication Calculation Error- Case Study
A newborn child was prescribed Morphine, The physician orders 0.2–0.4 mg morphine, delivered subcutaneously for pain. Instead of using a 5 mg/ ml vial, the nurse uses a 10 mg/ml vial of morphine. The nurse calculates that she needs 0.04 ml of medication in the syringe. She double-checks the dosage with another nurse, who does not question the calculations. However, instead of 0.04 ml, the administering nurse draws up 0.4 ml into the syringe, 10 times the intended dose. Shortly after administering the morphine, the infant begins having respiratory difficulty. A narcotic antagonist is administered and the parents are told that infants can have adverse reactions to medications. Approximately 10 minutes after, the infant arrests again. After being stabilized, the infant is transferred to the Cardiac Intensive Care Unit of the hospital for observation. The following day, 14 hours after the discovery of the medication error, the physician informs the infant’s parents of the overdose. They are told that the error was noted 1 hour after the administration of the morphine, during a routine narcotics count.
BCCNP. (2016, August 1). We are the British Columbia College of Nursing Professionals. Retrieved March 3, 2020, from https://www.bccnp.ca/Standards/LPN/PracticeStandards/Lists/GeneralResources/ LPN_PS_MedicationAdministration.pdf C Keyes, Accidental drug dosage error, International Journal for Quality in Health Care, Volume 10, Issue 4, August 1998, Page 357, https://doi.org/10.1093/intqhc/10.4.357 Kaasalainen, S., Hall, A. M., & Ostendorf, W. R. (2019). Canadian fundamentals of nursing (6th ed.). Toronto: Mosby Canada.